A Vitamin B6 Overdose Is More Possible Than You Might Think


A vitamin B6 overdose is not something that the average person worries about, especially not the typical health-conscious person.  We discuss the limits of this marvel in this article ...



bVitamin B6 is highly beneficial to us and it aids us by preventing anemia, making antibodies for keeping the immune system strong, helping the body create red blood cells, and helping the brain to function optimally.

Furthermore, B6 is needed to interact with over 100 enzymes which are essential for bodily functions, and it helps to regulate blood glucose levels. Yes, this is an important vitamin, indeed. However, as important as it is, a vitamin B6 overdose is possible and should be avoided.

Research has led the Institute of Medicine to recommend 1.3 milligrams per day of supplemental intake for all people between the ages of 19 and 50. For those who are past the age of 50, the recommendation is 1.5 mg for women and 1.7 for men. (For some reason, females' bodies seem to be slightly more efficient at metabolising vitamin B6, although this might simply be a result of the on-average less-active-physically lifestyles of women compared to men.)

Deficiency Warnings

The possible warning signs of a vitamin B6 deficiency include a sore tongue; skin inflammation; inexplicable depression or confusion; convulsions; and anemia.

Whenever a vitamin supplement containing B6 says that it provides "100% of the RDA", this officially means that it contains 2mg of this vitamin. Although this is a little bit more than the RDA even for older men, this amount of intake will never lead to a vitamin b6 overdose.

Official Disagreement

For you to fall victim to a vitamin B6 overdose, you will need to ingest drastically higher-than-RDA amounts of it for a prolonged period of time (at least several years) on a regular basis. You might think that that is probably never going to happen to you, but the fact is that the Institute of Medicine in the United States has set the "tolerable upper intake level" for this B-vitamin at 100 mg per day. Meanwhile, the United Kingdom's Expert Group on Vitamins and Minerals has officially set the upper limit at 10 mg per day (for vitamin B6 supplements).  [Notice that there's some difference in terminology uses which allows for some official "weaseling" over interpretation, but the fact that there is disagreement is a key in raising our suspicions. -ed.]

Effects of Over Use

A vitamin B6 overdose will upset your nervous system. That "pins and needles" feeling that you can get when you have done something to make one of your limbs fall asleep, or when you have just slammed your funny bone, will start coming over you for no apparent reason if you are B6 overdosing. With continued overdosing you could experience dizziness and partial loss of motor skills control--not good things.

Simple to Correct

All that you need to do if you have the symptoms of a B6 overdose is to stop taking any supplements that contain it, and your body will recover and repair itself. There are, however, rare cases of permanent damage caused by overdosing on B6 for many years. So, if you see the signs of overdose starting in you, stop taking whatever supplement you are taking immediately, examine the formula and consult an expert before resuming their use. A well-balanced dietary supplement will contain vitamin B6, but not enough for you to overdose on it.

What you see on Nutritional Supplements Information is just a sample of what's available for you in our Secrets of Natural Healthy Living. Check it out now!


Much more than Vitamin B6 Overdose discussed back on the home page